Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 161, NWS North Platte, NE

July 6, 2020Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 6, 2020, 7:00 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 7:00 PM MDT (01:00 UTC)
Expired
Jul 6, 2020, 7:45 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KLBF 070100
SVRLBF
NEC049-069-070145-
/O.NEW.KLBF.SV.W.0161.200707T0100Z-200707T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
700 PM MDT Mon Jul 6 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Garden County in the Panhandle of Nebraska...
  Western Deuel County in the Panhandle of Nebraska...

* Until 745 PM MDT.

* At 659 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles south of Alliance Airport to 10 miles
  northwest of Lisco to Colton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Chappell, Oshkosh, Lisco, Crescent Lake National Wildlife Refuge,
  Dogtown Flats, Intersection of Highway 27 and 9 Mile Road, Deer
  Lake, Britton Lake, Richardson Lake, Miles Lake, Mumper, Mount
  Vernon, Herman Lake, Adams Flats, Sugar Loaf Hill and Tralnor Lake.

This includes Interstate 80 in Nebraska between mile markers 78 and
94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4201 10267 4200 10228 4163 10220 4100 10231
      4101 10261 4139 10261 4140 10264 4174 10264
      4177 10268
TIME...MOT...LOC 0059Z 268DEG 22KT 4192 10282 4162 10275 4113 10285 

HAIL...0.88IN
WIND...60MPH
 
$$

Jurgensen
1 follow-up statement
991 
WWUS53 KLBF 070120
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
720 PM MDT Mon Jul 6 2020

NEC049-069-070145-
/O.CON.KLBF.SV.W.0161.000000T0000Z-200707T0145Z/
Garden NE-Deuel NE-
720 PM MDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR GARDEN AND WESTERN DEUEL COUNTIES...

At 720 PM MDT, severe thunderstorms were located along a line
extending from 8 miles south of Antioch to 7 miles southwest of
Crescent Lake National Wildlife Refuge to near Lodgepole, moving east
at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chappell, Oshkosh, Lisco, Crescent Lake National Wildlife Refuge,
Dogtown Flats, Intersection of Highway 27 and 9 Mile Road, Deer Lake,
Britton Lake, Richardson Lake, Miles Lake, Mumper, Mount Vernon,
Herman Lake, Adams Flats, Sugar Loaf Hill and Tralnor Lake.

This includes Interstate 80 in Nebraska between mile markers 78 and
94.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4201 10267 4200 10228 4163 10220 4100 10231
      4101 10261 4139 10261 4140 10264 4174 10264
      4177 10268
TIME...MOT...LOC 0120Z 263DEG 25KT 4194 10260 4166 10251 4112 10270 

HAIL...0.88IN
WIND...60MPH
 
$$

Jurgensen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:28 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 6, 5:28 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
628 PM CDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 344 PM CDT Mon Jul 6 2020

A frontal passage and weak mid-level shortwave will help to trigger
some scattered thunderstorms across portions of northern Nebraska.
For the most part, the best instability (CAPE over 2000 J/kg and the
steepest lapse rates) will be just north of the the Nebraska border
in southern South Dakota. Enough uncertainty exists in thunderstorm
placement , though, that a few stronger or isolated severe storms
could drift south and impact north central Nebraska. The main
threats with these storms will be large hail, brief gusty winds, and
brief heavy rainfall. Thunderstorms are expected to initiate across
South Dakota by late afternoon and finally impact our area after 7pm
CDT. Thunderstorms will gradually diminish over the overnight as
they encounter a more stable airmass.

Dry weather returns Tuesday morning before another round of
thunderstorms are possible late Tuesday afternoon through the
evening. These storms will be triggered by a surface trough and will
impact mainly the eastern Panhandle and into portions of southwest
Nebraska. Instability will be limited and confidence in mature
thunderstorm development is low. Main concern with these storms will
be strong wind gusts as storms quickly develop and dissipate before
large hail can develop. Timing for thunderstorms will mainly be
after 00Z and end by 06Z.

.LONG TERM...(Wednesday through Monday)
Issued at 344 PM CDT Mon Jul 6 2020

A better chance of thunderstorms arrives on Wednesday afternoon and
into the evening as a cold front gets dragged across the northern
Plains. Current guidance shows severe thunderstorms will impact much
of the forecast area. Best times for thunderstorms will be between
1pm CDT and midnight CDT. Heavy rainfall and large hail is expected
out of these storms initially. Strong winds will become more of a
threat as the event evolves and thunderstorms move eastward. While
this event looks very probable, there is still some uncertainty in
the timing and location of strongest storms. This will be ironed out
over the next couple forecasts.

There is another chance for afternoon/evening thunderstorms on
Thursday and Saturday, there is still plenty of uncertainty to
warrant much more than low chance pops (30%) in the forecast at this
time. Drier weather returns for Sunday as high pressure builds back
into the area.

Plenty of warm air advection into the region will keep surface
temperatures in the 90s through the end of next week. The warmest
temperatures will be across western and southwest Nebraska (mid 90s
to low 100s) where the strongest warm air surge is expected.
Elsewhere, temperatures remain in the low to mid 90s. Heat indices
will still be close to reaching heat advisory criteria especially on
Wednesday and Saturday. Will need to monitor this closely over the
next couple days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jul 6 2020

Isolated to scattered thunderstorm activity is expected across
northern nebraska this evening and overnight affecting areas
north of highway 2 until about 08z. The fate of the thunderstorm
activity across the panhandle is uncertain at this time but
likely would dissipate this evening (04z). Otherwise, VFR is
expected across western and north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...CDC
Hazardous weather outlook, Jul 6, 2:09 PM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon Jul 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon Jul 6 2020 /209 PM MDT Mon Jul 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms will affect parts of the
Panhandle, Sandhills, and north central Nebraska. The greatest
chances of severe storms will be north of Highway 20. The main
hazards of these storms will be large hail, strong winds, and
brief downpours that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorm chances exist Tuesday evening in western
Nebraska, mainly along and west of Highway 83, and Wednesday
evening for the Sandhills and eastward. A few storms each evening
may be severe with large hail and strong winds being the primary
concerns. Storm chances will continue into Thursday and Friday, at
this time severe weather chances remain uncertain.

Near critical fire weather conditions are possible on Tuesday,
with the combination of hot temperatures and low relative
humidity expected.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Gomez

In the hours before

Special weather statement, Jul 6, 5:22 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
622 PM CDT Mon Jul 6 2020

NEZ005-094-070015-
Eastern Cherry NE-Western Cherry NE-
622 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
715 PM CDT/615 PM MDT/...

At 622 PM CDT/522 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Cody, or 22 miles southeast of Martin,
moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel, Cody Lake and Eli.

This includes Highway 20 between mile markers 147 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4274 10100 4289 10151 4300 10147 4300 10091
TIME...MOT...LOC 2322Z 285DEG 19KT 4297 10138

CDC
Local storm report, Jul 6, 6:03 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             11 SE ELI               42.82N 101.28W
07/06/2020  E1.50 INCH       CHERRY             NE   PUBLIC

&&

JURGENSEN
Special weather statement, Jul 6, 6:05 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 PM CDT Mon Jul 6 2020

NEZ010-029-070045-
Wheeler NE-Holt NE-
705 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES UNTIL 745 PM CDT...

At 705 PM CDT, Doppler radar was tracking a strong thunderstorm near
Page, or 13 miles southeast of O'neill, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'neill, O'Neill, Ewing, Chambers, Page, Inman, Knievels Corner and
Goose Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 303 and 328.
 Highway 281 between mile markers 159 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4217 9888 4255 9872 4249 9830 4198 9829
TIME...MOT...LOC 0005Z 287DEG 34KT 4234 9843

Jurgensen
Local storm report, Jul 6, 6:08 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             9 SSW NENZEL            42.82N 101.18W
07/06/2020  E1.75 INCH       CHERRY             NE   TRAINED SPOTTER

&&

CBROWN
Special weather statement, Jul 6, 6:45 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT Mon Jul 6 2020

NEZ005-008-094-070130-
Brown NE-Eastern Cherry NE-Western Cherry NE-
745 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND NORTHERN
BROWN COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 744 PM CDT/644 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Norden to 6 miles south of Merritt Reservoir. Movement was southeast
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Johnstown, Brownlee, Wood Lake, Hofeld Lake, Moon Lake, Big Alkali
Lake, Long Lake, Highway 83 crossing Goose Creek and Highway 83
crossing the North Loup River.

This includes the following highways...
 Highway 20 between mile markers 211 and 241.
 Highway 97 between mile markers 103 and 112.
 Highway 83 between mile markers 162 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4242 9969 4211 10047 4256 10101 4279 10021
TIME...MOT...LOC 0044Z 312DEG 37KT 4273 10025 4255 10087

CDC
Special weather statement, Jul 6, 6:47 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
747 PM CDT Mon Jul 6 2020

NEZ010-029-070130-
Wheeler NE-Holt NE-
747 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES UNTIL 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Clearwater, or 27 miles southeast of O'neill. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Knievels Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4196 9843 4225 9839 4224 9830 4196 9830
TIME...MOT...LOC 0047Z 339DEG 3KT 4214 9833

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:05 PM MDTSpecial Weather StatementLBFHolt40 min
Jul 6, 6:45 PM MDTSpecial Weather StatementLBFBrown45 min
Jul 6, 6:47 PM MDTSpecial Weather StatementLBFWheeler43 min
Jul 6, 6:55 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jul 6, 7:07 PM MDTSpecial Weather StatementLBFSheridan53 min
Jul 6, 7:17 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry28 min
Jul 6, 7:38 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith, Sheridan52 min
Jul 6, 7:48 PM MDTSpecial Weather StatementLBFBrown42 min
Jul 6, 8:02 PM MDTSpecial Weather StatementLBFDeuel43 min
Jul 6, 8:20 PM MDTSpecial Weather StatementLBFBrown40 min
Jul 6, 8:21 PM MDTSpecial Weather StatementLBFArthur, Grant, Hooker, Keith, McPherson39 min
Jul 6, 8:50 PM MDTSpecial Weather StatementLBFArthur, Hooker, McPherson40 min
Jul 6, 8:51 PM MDTSpecial Weather StatementLBFKeith, Perkins39 min
Jul 6, 8:53 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Loup, Rock37 min
Jul 6, 9:31 PM MDTSpecial Weather StatementLBFGarfield44 min
Jul 6, 10:15 PM MDTSpecial Weather StatementLBFLogan, Thomas45 min
Jul 6, 10:42 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan48 min
Jul 6, 11:00 PM MDTSpecial Weather StatementLBFLogan30 min
Jul 6, 11:09 PM MDTSpecial Weather StatementLBFLincoln21 min
Jul 6, 11:30 PM MDTSpecial Weather StatementLBFKeya Paha30 min
Jul 6, 11:32 PM MDTSpecial Weather StatementLBFLogan43 min
Jul 6, 11:47 PM MDTSevere Thunderstorm WarningLBFBoyd, Keya Paha58 min
Jul 7, 12:18 AM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock42 min
Jul 7, 12:59 AM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock61 min
Jul 7, 1:33 AM MDTSpecial Weather StatementLBFBoyd27 min
Jul 7, 1:58 AM MDTSpecial Weather StatementLBFAntelope17 min
Jul 7, 4:26 PM MDTSpecial Weather StatementLBFSheridan49 min
Jul 7, 4:56 PM MDTSpecial Weather StatementLBFSheridan64 min
Jul 7, 5:57 PM MDTSpecial Weather StatementLBFSheridan63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.